Black stools may be caused by eating certain foods, taking certain medications or supplements (for example, iron), or they may be the result of something more serious. Feces are also known as feces, feces, or poop, as well as body waste left after digestion.
Consult your doctor if you have a history of gastrointestinal (GI) bleeding, your stool has a particularly unpleasant odor, or the problem lasts longer than a few days.
This article discusses the symptoms and causes of black stools.
Brief Facts About The Black Chair
- In most cases, black stools occur due to eating black foods or iron supplements.
- Stools that are black due to blood indicate a problem in the upper gastrointestinal tract.
- Blood in the stool can be detected by a stool test.
- Consult your doctor immediately if you have black stools accompanied by pain, vomiting or diarrhea.
- If you suspect blood in your stool, contact your health care provider as soon as possible.
Food and nutritional supplements
Black stools may be caused by food, supplements, medicines, or minerals. Iron supplements taken alone or as part of a multivitamin in iron deficiency anemia. it can cause black stools or even green chair.
Dark blue, black, or green products can also cause black stools. Substances that often cause black stools include:
If he sees a black chair and can trace its origin to the food he ate, that’s fine. However, you should consult your physician immediately if black stools may not be related to food, iron supplements, or Pepto-Bismol.
If there is no obvious reason for black stools, it may be time to look for blood in the stool. Several medical causes can cause black stools that also have an unpleasant odor.
Blood in the stool (Mane)
Blood from the upper gastrointestinal tract, such as the esophagus or stomach, can cause stools to turn black. This condition is called mane. If you have mane, you may also notice that your stools have a resinous texture or look like coffee grounds.
As blood passes through the body and interacts with enzymes during the digestion process, the blood changes from red to black. This makes it a little difficult to determine if there is red blood in or on the stool.
Bright red blood in or on the stool is usually blood from the lower gastrointestinal tract, such as the rectum or large intestine. This condition is called haematochesia. The blood coming out of this area will look redder because it will be less exposed to the digestive process.
If black stools seem tarry, or you also have other symptoms, such as fainting or near fainting, dizziness, pain, or vomiting, see your doctor immediately, as this may be a medical emergency.
Some people may have a known risk factor for bleeding in the gastrointestinal tract. Talk to your doctor about the possibility of bleeding and blood in your stool if any of these possible risk factors apply to you:
- Liver disease
- Defeat of Gyulafa (rare stomach disease)
- Erosive esophagitis (inflammation in the esophagus)
- Erosive gastritis (inflammation in the stomach)
- Intestinal ischemia (stops the blood supply to the intestine)
- Peptic ulcers (ulcers in the lining of the stomach or upper part of the small intestine)
- Esophageal rupture (Mallory-Weiss rupture)
- Varicose veins (abnormally large veins) in the esophagus or stomach
Black color alone is not enough to determine if there is blood in the stool. Remember that this can be caused by nutritional supplements or iron supplements. Therefore, the health care provider will need to confirm the presence of blood, which may require several tests.
Your health care provider may ask you take a small stool sample at home with a special kit that is then sent to the lab for evaluation.
If you are diagnosed with mane, a health care professional may prescribe additional diagnostic tests to determine the cause and exact location of the bleeding.
In particular, your healthcare provider may perform an esophagogastroduodenoscopy (egds or upper endoscopy). This procedure involves inserting a flexible tube with a camera into your throat so that your health care provider can examine the lining of your esophagus, stomach, and upper intestines.
Causes of blood in the stool
Stools that are noticeably black and tarry usually indicate the presence of an acute condition in the upper gastrointestinal tract. After bleeding stops, stools may remain black and slow for several days.
Possible causes of mane include bleeding ulcers, gastritis, esophageal varicose veins (dilated veins), or rupture of the esophagus due to severe vomiting (Mallory-Weiss rupture).
An ulcer is a type of ulcer in the Lining of the stomach that can cause bleeding and lead to mane. Contrary to popular belief, stomach ulcers are usually not caused by stress or spicy foods, although they can aggravate a pre-existing ulcer.
In fact, stomach ulcers are usually caused by an infection by bacteria called Helicobacter pylori (H. pylori). Your health care provider may prescribe antibiotics to clear the infection. Your health care provider may also recommend an acid reducer.
Long-term use of painkillers, known as nonsteroidal anti-inflammatory drugs (NSAIDs), is another cause of stomach ulcers. NSAIDs include common over-the-counter medicines such as ibuprofen, naproxen sodium, and aspirin. Some NSAIDs are prescribed by health care professionals.
NSAIDs can irritate the stomach, weakening the ability of the mucosa to resist acid produced in the stomach. For this very reason, NSAIDs have an adverse effect on crohn’s disease e ulcerative colitis – conditions that cause ulcers and inflammation of the gastrointestinal tract.
Stomach ulcers caused by NSAIDs usually heal after withdrawal from the offending drug.
Gastritis is an inflammation of the Lining of the stomach. This inflammation can be caused by excessive alcohol consumption, eating spicy foods, smoking, becoming infected with bacteria, or taking long-term NSAIDs. Gastritis may also develop after surgery or injury, or it may be related to pre-existing conditions.
Untreated gastritis can lead to stomach ulcers and other complications. Some people have no symptoms, while acute and sudden cases of gastritis can only lead to resinous, black stools.
Persistent bleeding can cause more serious symptoms, such as:
- Stomach pain
If your health care provider suspects gastritis, he or she may prescribe antacids or proton pump inhibitors, antibiotics that treat H. pylori infection, or sucralfate, a medicine that helps the stomach heal by calming irritation.
If these treatments do not resolve your symptoms, your health care provider may order an upper endoscopy to examine your stomach and small intestine more closely.
Esophageal varicose veins
Varicose veins of the esophagus are dilated veins in the wall of the lower esophagus or upper stomach. When these veins rupture, they can cause bleeding and cause blood in the stool or vomiting.
Varicose veins of the esophagus are a serious complication resulting from high blood pressure caused by liver cirrhosis.
Most people with esophageal varicose veins do not experience any symptoms unless the veins rupture. Symptoms of bleeding from esophageal varicose veins include:
- Vomiting blood
These symptoms require immediate medical attention, as bleeding varicose veins in the esophagus are life-threatening.
This is the rupture of the mucosa that connects the esophagus and stomach. If this tear bleeds, it can cause mane.
This condition is quite rare. It only occurs in about seven out of every 100,000 people in the United States and can be caused by severe vomiting, coughing, or epileptic seizures. About 5% of people with the Mallory-Weiss breakup do not survive.
Like other conditions that cause mane, the symptoms of Mallory-Weiss rupture may not be obvious. Along with tarry, black stools, some people may experience any of the following phenomena:
- Vomiting resinous blood
- Stomach pain
- Chest pain
For most people, a tear will heal on its own. If it does not resolve on its own, you may need endoscopic treatment to seal the damage. This can be in the form of a medicine to be injected orally or in the form of heat therapy known as electrocoagulation.
Stools that look black are not always a sign of a more serious health problem. Your stools may look black as a result of eating foods or iron supplements you have eaten. If so, the color will return to normal within a day or so.
If not, and if you can’t trace it back to what you ate, ask yourself:
- Does the stool look tarry, something like coffee grounds?
- Is there a particularly unpleasant smell that hasn’t disappeared?
- Does my medical history put me at risk for gastrointestinal bleeding?
If you answered yes to one or more of these questions, or if you experience symptoms such as nausea, vomiting, or dizziness, you should consult your health care provider.
A Few Words From Get Meds Info
While it may seem surprising, occasional black stools are not something to worry about if they occur after eating dark-colored foods or taking iron supplements.
However, if black or tarry stools can’t be attributed to what you’ve consumed, or if you just feel something is wrong, it’s best to get tested. Some of the conditions that cause gastrointestinal bleeding can be life-threatening if not treated in a timely manner.